Washington, 2005

Heavy Snow in Washington, December 29 to 30, 2005

December 29 to 30, 2005 · NWS OTX · 5 events in 5 counties and zones

A major pacific storm system moved through eastern Washington during the afternoon of the 29th and into the evening of the 30th. Across Douglas County, the town of Waterville received 9 inches of new snow with 8 to 10 inches common in the county.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A major pacific storm system moved through eastern Washington during the afternoon of the 29th and into the evening of the 30th. Across Douglas County, the town of Waterville received 9 inches of new snow with 8 to 10 inches common in the county. In Chelan County, a least 9 inches were reported near he town of Wenatchee with 4 to 9 inches being common in the county. In the Okanogan Valley, 4 to 7 inches were common with the Town of Tonasket receiving 7 inches of new snow.Across the northeast mountains of eastern Washington, 5 to 10 inches of new snow was common. Seven inches fell near the town of Anaconda while 10 inches fell near Kettle Falls. There were reports of 6 inches near the town of Colville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 9:35 AM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 29, 9:35 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
935 AM PST THU DEC 29 2005

.SYNOPSIS...A WEAK RIDGE WILL BUILD OVER THE AREA TODAY. THE WET
PATTERN AGAIN WILL RESUME FOR THE HOLIDAY WEEKEND AS ANOTHER STORM
SYSTEM MOVES INTO THE AREA FRIDAY INTO SATURDAY MORNING. COOL AND WET
CONDITIONS WILL PREVAIL INTO NEXT WEEK.

&&

.DISCUSSION...

TODAY THROUGH SATURDAY...LONGWAVE PATTERN REMAINING ABOUT THE SAME
AS IT HAS BEEN OVER THE PAST WEEK OR TWO...CONSISTING OF LONGWAVE
RIDGING WITH THE AXIS PLACEMENT WELL EAST OVER EASTERN MONTANA AND
THE DAKOTAS. THIS LONGWAVE PATTERN CONTINUES TO SET UP EASTERN
WASHINGTON AND NORTHERN IDAHO WITH A FAVORABLE SOUTHWEST TO
NORTHEAST PATH ON THE WEST SIDE OF THE RIDGE AXIS FOR STORM SYSTEMS
TO TRAVERSE. THIS WILL NOT CHANGE. GLOBAL COMPOSITE SATELLITE
IMAGERY CONTINUES TO SHOW LOTS OF STORM SYSTEMS SWIRLING ABOUT IN
THE PACIFIC WAITING THEIR TURN TO UTILIZE THIS PATH UP AND OVER THE
LONGWAVE RIDGE. POST FRONTAL CONDITIONALLY UNSTABLE AIRMASS IN WAKE
OF SYSTEM WHICH KEPT WEDNESDAY RATHER DAMP REMAINS OVER EASTERN
WASHINGTON AND NORTHERN IDAHO WHICH FAVORS CONTINUING SOME MENTION OF
SHOWERS OVER THE IDAHO PANHANDLE DUE TO OROGRAPHICS...OTHERWISE RAIN-
SHADOWING OFF THE CASCADES DUE TO THE MORE WESTERLY NATURE OF THE
POST FRONTAL FLOW WILL KEEP MOST LOWLANDS EAST OF THE CREST DRY.
ABUNDANT LOW LEVEL MOISTURE FROM YESTERDAYS RAINS MAKES FOG INCLUSION
IN FORECAST A NECESSITY FOR AT LEAST THE MORNING. DISTURBANCES
EXPECTED FOR FRIDAY AND SATURDAY APPEAR TO HAVE A GOOD WELL DEFINED
TAP TO TROPICAL MOISTURE WELL SOUTHWEST TO JUST NORTH OF AUSTRALIA AT
ABOUT 10N AND 130E PER LATEST GLOBAL COMPOSITE SATELLITE IN-FARED
IMAGERY AS WELL AS AMSU PRECIPITABLE WATER IMAGERY. IN FACT IT LOOKS
LIKE IT WAS SHARING MOISTURE WITH A TYPHOON IN THE PHILIPPINE SEA
AROUND CHRISTMAS EVE. THEREFORE EXPECT THE FRIDAY AND SATURDAY SYSTEM
PASSAGES TO BE JUST AS WET AS THE RECENT WEDNESDAY SYSTEM PASSAGE...
BUT WITH LOWER SNOW LEVELS MORE FAVORABLE FOR MOUNTAIN SNOW
ACCUMULATION AND IN SOME VALLEYS HOLDING ONTO POCKETS OF SUB FREEZING
AIR. HIGH POPS DEPICT WARM AIR ADVECTION STRATIFORM STABLE
PRECIPITATION STARTING FRIDAY WITH ONSET OF THIS WEATHER
SYSTEM AND REMAINS UNTIL EITHER A COLD OR OCCLUDED FRONT SWEEPS
THROUGH AND BRINGS THE COLDER POST FRONTAL CONDITIONALLY UNSTABLE
AIRMASS WHICH LEADS TO LOWERING OF POPS OVER LOWLANDS BUT KEEPING
THEM RATHER HIGH OVER HIGHER TERRAIN DUE TO OROGRAPHICS SATURDAY.
QPF HIGH ENOUGH AND SNOW LEVEL LOW ENOUGH TO MERIT ISSUANCE OF
WINTER STORM WATCH STARTING LATE THURSDAY NIGHT/EARLY FRIDAY MORNING
OVER THE EAST SLOPES OF CASCADES AND WATERVILLE PLATEAU. GFS HINTS AT
SURFACE LOW TRACKING WITH THE FRONT PASSAGE SATURDAY NEAR THE
CANADIAN BORDER...WHICH COULD MAKE THE SATURDAY WIND FORECAST
SOMEWHAT OF A NUISANCE SATURDAY BY BRINGING ABOUT WINDY SOUTH AND
SOUTHWEST WINDS OVER MOUNTAINS.

NEW YEARS EVE THROUGH WEDNESDAY...DO YOU NEED AN UMBRELLA FOR NEW
YEARS EVE? FOR MOST AREAS IN EASTERN WASHINGTON AND NORTHERN IDAHO
THE ANSWER IS PROBABLY NOT. WITH SATURDAY MORNINGS STORM SYSTEM
EXITING THE AREA CONDITIONS ARE EXPECTED TO IMPROVE SATURDAY DURING
THE DAY. THIS TREND WILL LIKELY CONTINUE INTO THE EVENING AS WELL.
THERE AREA INDICATIONS ANOTHER SYSTEM WILL APPROACH THE COAST LATER
AT NIGHT. BOTH THE GFS AND ECMWF INDICATE THIS FEATURE WITH THE GFS
BEING THE STRONGER OF THE TWO. REGARDLESS...THIS SYSTEM WILL BE A BIT
LATE FOR PARTY GOERS TO DEAL WITH. AS WITH ANY WEATHER SYSTEM
THINGS CAN SPEED UP AND/OR INTENSITY. SO WILL KEEP LOW END CHANCE
POPS IN THE FORECAST FOR NOW AND TAKE ANOTHER LOOK AS WE GET
CLOSER...BUT THINGS ARE LOOKING BETTER AND BETTER. FOR THE REST OF
THE EXTENDED PERIOD A COOL AND RELATIVELY WET PATTERN WILL REMAIN
OVER THE PACNW AS DEEP WEST TO SOUTHWEST FLOW PREVAILS INTO THE
MIDDLE OF NEXT WEEK. MODEL GUIDANCE CONTINUING TO INDICATE SLIGHTLY
DIFFERENT SOLUTIONS IN REGARDS TO SPECIFIC FEATURES. THERE EXIST BOTH
TIMING AND STRENGTH DISPARITIES WITH STORM SYSTEMS AS THEY MOVE
THROUGH THE AREA. IT REMAINS DIFFICULT TO TELL WHICH GUIDANCE HAS THE
BETTER HANDLE WITH SPECIFICS. ALTHOUGH THERE REMAINS LITTLE
CONFIDENCE IN THE DETAILS...THERE IS MUCH BETTER CONFIDENCE THAT THE
OVERALL PATTERN WILL REMAIN COOL AND WET. GFS/CANADIAN/ECMWF/NOGAPS
ALL INDICATE THE STORM TRACK WILL REMAIN OVER THE AREA. I CAN SEE NO
REASON TO DECREASE POPS FOR THE EXTENDED RANGE GIVEN THE PERSISTENCE
OF THE STORM TRACK AT THIS POINT. /LERICOS

&&

.AVIATION...
IFR CONDITIONS EXIST NORTH AND EAST OF A LINE FROM KOMK TO KCOE. LOW
STRATUS IS REDUCING CEILINGS. THIS IS ALSO OBSCURING MOUNTAINS AND
TERRAIN AS WELL. THESE CONDITIONS ARE LIKELY TO PERSIST INTO THE
AFTERNOON TODAY. AFTER 03Z -RASN WILL SPREAD INTO THE EAST SLOPES AND
SPREAD NORTH AND EAST TOWARDS KEAT...KOMK AND KMWH PRODUCING
LIFR/IFR VIS AND CIGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        38  29  34  32  37  29 /  10  20  80  80  50  30
COEUR DALENE  39  29  34  32  36  31 /  10  20  80  80  60  30
PULLMAN        43  31  36  34  40  32 /  10  20  60  60  40  30
LEWISTON       40  34  41  38  44  36 /  10  20  60  60  40  30
COLVILLE       36  27  33  28  35  29 /  20  20  80  80  60  60
SANDPOINT      38  28  35  30  36  32 /  40  20  80  80  60  60
KELLOGG        37  27  36  32  35  33 /  60  20  80  80  60  60
MOSES LAKE     39  30  36  33  39  31 /  10  40  80  60  30  30
WENATCHEE      37  30  34  31  38  28 /  10  40  80  80  30  30
OMAK           36  29  31  31  37  29 /  10  40  80  80  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER STORM WATCH FROM 4 AM FRIDAY TO 4 AM SATURDAY FOR EAST
       SLOPES NORTHERN CASCADES...WATERVILLE PLATEAU.
&&
Hazardous weather outlook, Dec 29, 4:10 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
410 AM PST THU DEC 29 2005

WAZ042-044-301215-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...WATERVILLE...MANSFIELD
410 AM PST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
     FRIDAY NIGHT.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA FRIDAY MORNING
THROUGH SATURDAY MORNING. AREAS ALONG THE EAST CASCADES ARE UNDER
THE THREAT OF SIGNFICANT SNOWFALL. SEE THE LATEST WINTER STORM
WATCH FOR DETAILS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Waterville Plateau

When
December 29, 2:00 PM PST to December 30, 6:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
December 29, 2:00 PM PST to December 30, 6:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 29, 2:00 PM PST to December 30, 6:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
December 29, 2:00 PM PST to December 30, 6:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 29, 2:00 PM PST to December 30, 6:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482835, 5482836, 5482837, 5482838, 5482839.